Reference Index - Medical Tests

Back to Health Library

Clostridium difficile organism
Clostridium difficile organism


Stool C. difficile toxin

Definition:

The stool C. difficile toxin test detects harmful substances produced by the bacterium Clostridium difficile (C. difficile) in a stool sample. This infection is a common cause of diarrhea after antibiotic use.



How the test is performed:

A sample of a stool is submitted for laboratory analysis. There are several methods used to detect C. difficile toxin in the stool specimen.

Today, an enzyme immunoassay (EIA ) is most often used to detect substances produced by the bacteria. The EIA is faster than previous culture tests, simpler to perform, and results are available in about an hour. However, it is slightly less sensitive than previous methods. Several stool samples may be needed to get an accurate result.



How to prepare for the test:

There are many ways to collect the samples. You can catch the stool on plastic wrap that is loosely placed over the toilet bowl and held in place by the toilet seat. Then you put the sample in a clean container. One test kit supplies a special toilet tissue that you use to collect the sample. After collecting the sample, you put it in a container.

Do not mix urine, water, or toilet tissue with the sample.

For children wearing diapers, you can line the diaper with plastic wrap. If the plastic wrap is positioned properly, it will prevent urine and stool from mixing to provide a better sample.



How the test will feel:

There is no discomfort.



Why the test is performed:

You may have this test if your doctor suspects that diarrhea is caused by recent antibiotic use. Antibiotics change the balance of bacteria in the colon. This sometimes leads to too much growth of C. difficile.

Diarrhea caused by C. difficile after antibiotic use often occurs in hospitalized patients. It also can occur in people who have not recently taken antibiotics.



Normal Values:

No C. difficile toxin is detected.

Note: Normal value ranges may vary slightly among different laboratories. Talk to your doctor about the meaning of your specific test results.



What abnormal results mean:

Abnormal results mean that C. difficile toxins are likely present in the stool and are causing diarrhea.



What the risks are:

There are no risks associated with testing for C. difficile toxin.



Special considerations:

Since the test for C. difficile toxin is not 100% sensitive, several stool samples may be needed to detect it.



References:

Bartlett JG. Clostridial infections. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007: chap 319.

Thielman NM, Wilson KH. Antibiotic-associated colitis. In: Mandell GL, Bennett JE, Dolin R, eds. Principles and Practice of Infectious Diseases. 7th ed. Philadelphia, Pa: Elsevier Churchill Livingstone; 2009:chap 96.




Review Date: 4/12/2010
Reviewed By: Linda J. Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington, School of Medicine; George F Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com


Greater Baltimore Medical Center | 6701 North Charles Street | Baltimore, MD 21204 | (443) 849-2000 | TTY (800) 735-2258
© 2014  GBMC. This website is for informational purposes only and not intended as medical advice or a substitute for a consultation with a professional healthcare provider.